Texas, 2019

Damaging Winds in Texas, August 18, 2019

August 18, 2019 · NWS LUB · 4 events in 3 counties and zones

Scattered thunderstorms once again developed during the afternoon on the 18th, mostly across the extreme southeastern Texas Panhandle. Several of these storms became severe producing strong wind gusts and numerous wildfire starts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms once again developed during the afternoon on the 18th, mostly across the extreme southeastern Texas Panhandle. Several of these storms became severe producing strong wind gusts and numerous wildfire starts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 1:43 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 1:43 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
243 PM CDT Sun Aug 18 2019

.DISCUSSION...
WV imagery shows the upper high moving slowly overhead while
building. This has allowed temps at many locations to reach over 100
with some daytime heating still left. This should let us easily
reach heat advisory criteria. Despite the heat thunderstorms will
still be possible later this afternoon and evening. Coverage is not
expected to be as great as yesterday as surface flow over much of
the Caprock is divergent. The best divergent flow is located across
the Rolling Plains and is favored for the best convective chances
later today. Another noticable feature currently missing that was
present this time yesterday is a CU field.

The upper ridge will be at its strongest point tomorrow before it
splits on Tuesday. This split will allow the possibility for
thunderstorm development along the weakness in the ridge caused by
the split. Coverage is not expected to be great and confined mostly
to the Texas Panhandle, but it is still better than tomorrow's rain
chances. Highs are also expected to be a couple of degrees cooler on
Tuesday thanks to slightly lower thicknesses. By mid week models
have, once again, diverged greatly on the handling of the upper
ridge. The ECMWF pushes the upper ridge slightly westward compared
to the GFS. While temps will be on the "cooler" side compared to
current most rain chances are squashed. The GFS, as being the
(sometimes) optimist, pushes the ridge further west to just west of
the 4 corners region putting the FA under a somewhat northwesterly
flow pattern. This would allow for greater cooler and better rain
chances. One such example comes from a backdoor cold front late
Thursday into Friday. For now the forecast will not stray far from
blended solutions mid to late week.

&&

.FIRE WEATHER...
Saturday evenings high-based thunderstorms generated a number of
apparent lightning-related fire starts from the eastern South
Plains into the Rolling Plains along with enough strong wind gusts
to invigorate a previous hot spot or two. Rainfall was spotty but
no areas appeared to receive enough to lower fire danger for
today. Another opportunity for high-based storms will occur this
afternoon and evening, much as Saturday and prior days. The Red
Flag Warning will remain in effect for the same concerns as
yesterday of high-based thunderstorms with lightning starts with
very high ERC values and a risk of spread from the outflow winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CDT tonight for TXZ024>026-
030>032-036>038-042>044.

Heat Advisory until 8 PM CDT this evening for TXZ021>044.

&&

51
Hazardous weather outlook, Aug 18, 2:31 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
331 PM CDT Sun Aug 18 2019

TXZ021>044-190845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
331 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect through early this evening for
the Texas South Plains, Rolling Plains, and extreme southern Texas
Panhandle. High temperatures around 105 degrees are expected on
the Caprock and around 110 degrees over the Rolling Plains, where
Heat Index values also will be near 110 degrees. Isolated
thunderstorms capable of producing wind gusts near 60 mph will be
possible again from late afternoon into the evening. There is also
a threat for dry lightning storms and potential for new fire
starts and spread of existing fires. A Red Flag Warning remains in
effect through the evening for the southeast Texas Panhandle,
Rolling Plains and adjacent eastern South Plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Aug 18, 3:13 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Lubbock TX
413 PM CDT Sun Aug 18 2019

TXZ031-182145-
Motley-
413 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MOTLEY AND SOUTHEASTERN
HALL COUNTIES...

At 412 PM CDT, a strong thunderstorm was located 9 miles northeast of
Matador, moving east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of eastern Motley and
southeastern Hall Counties.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3394 10052 3393 10078 3417 10081 3432 10053
      3431 10052
TIME...MOT...LOC 2112Z 255DEG 6KT 3409 10069

JGD

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
August 18, 5:02 PM CST to 5:03 PM CST
Where
Hall County, 2 mi S of Lesley
Measured
66 kt (76 mph) measured gust
Reported by
Mariner
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site measured a peak wind gust of 76 mph near Lesley. Severe wind gusts lasted for two minutes from 1702 CST to 1703 CST.

Thunderstorm Wind, Hall

When
August 18, 5:06 PM CST
Where
Hall County, 3 mi SSE of Estelline
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.510, -100.410

A Texas Tech University West Texas mesonet site near Estelline measured a wind gust to 59 mph.

Thunderstorm Wind, Cottle

When
August 18, 7:00 PM CST to 7:15 PM CST
Where
Cottle County, 8.47 mi SSE of Narcisso
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.892, -100.400

A Texas Tech University West Texas mesonet site near Paducah measured a peak wind gust of 69 mph. Severe wind gusts were measured for 15 minutes between 1900 CST and 1915 CST.

Thunderstorm Wind, Childress

When
August 18, 11:20 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observing System at Childress Municipal Airport measured a wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842792, 842793, 842801, 842802.